Pennsylvania, 2022Flash Flood in Pennsylvania, February 4, 2022
February 4, 2022 · NWS CTP · 1 event in 1 county or zone
Warm temperatures and rainfall resulted in an ice jam on Penns Creek in the Millmont area of Union County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures and rainfall resulted in an ice jam on Penns Creek in the Millmont area of Union County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 4:34 AM EST, 56 minutes earlier.
Area forecast discussion, Feb 4, 4:34 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
434 AM EST Fri Feb 4 2022
.SYNOPSIS...
The cold front is almost through the CWA. After the precip
slides to the east this morning/early aftn, the typical post-
frontal flow will make some snow showers for the NW/Wrn mtns.
Canadian high pressure will then build southeast into the
region late Friday and Saturday. A series of moisture- starved
clippers are likely to track north of the region next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temp has dropped hard at MDT while the York and Lancaster are
still in the m-u50s at 4 AM in early Feb! Timing is right on
with transition to sleet starting locally. All other areas also
look like they are where we expected them (p-type wise) to be.
Snow not all too heavy at the moment in the far NW, but one more
push of forcing should arrive for the hours around sunrise or
just after. Therefore, we have high confidence in the going
forecast, and will keep calm and carry on.
Temps will move only a little after sunrise, with the main
changes being falling temps in the SE. After 18Z almost nothing
will be left of the precip, but someone in the nrn tier could
still pick up another tenth or two after noon as the vorticity
stays channeled as heights drop.
All headlines will continue as is, with the Lower Susq still yet
to see the freezing/frozen stuff. It will arrive at an
inopportune time - rush hour.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Any snow after dark will be SHSN very close to LE and in the
highest elevs of Somerset & Cambria Cos. There may still be a
flurry or two in the Alleghenies and perhaps State College. But,
the wind goes NWrly and is then decidedly downslope. Clouds, of
course, hang around as the winds stay off the lakes. Expect nil
precip by sunrise Sat. Temps will get back into the single
digits for the NW half of the area thanks to the big sfc high.
This sfc ridge will be just about overhead Sat evening, calming
the wind and trying to clear the sky out. Maxes Sat will be just
~10F higher than morning values, and very much below normals.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The extended period looks remarkably quiet. Thanks to recent
cold weather, Lake Erie ice cover has shot up quickly, all but
cutting off the lake effect snow machine. Surface ridging and
low pwats will combine to keep PoPs near zero through most of
the forecast period. A weakening clipper is progged to track
well north of PA Sunday night, with the trailing cold front
reinforcing seasonably cold conditions into early next week.
High temperatures will be seasonably cool ranging from the upper
20s to low 40s through Tuesday.
A pair of clippers are progged to track north of Pa during the
second half of next week. Warm advection and upsloping southwest
flow ahead of the first could produce a bit of light snow across
the northwest mountains Wed night into early Thursday. The
second could potentially spread light snow into western Pa
Thursday night. A southwesterly flow should help usher in
increasingly mild temperatures Wed and Thursday with GEFS 2m
temp anomalies supports highs several degrees above average.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Poor/very poor flying conditions will continue overnight into
late Friday morning.
Frontal boundary over northern PA continues to sink very slowly
south through the airspace overnight. Shallow colder air will
filter into PA behind this boundary and lead to a slow
changeover to a lengthy period of freezing rain overnight, then
a shorter period of sleet late tonight and Friday morning, with
a brief period of snow to end the event across the Central Ridge
and Valley Region and Susquehanna Valley.
The cold/sub-freezing air will be much deeper across the NW Mtns
INVOF KBFD where the Precip Type will stay as snow.
IFR to low IFR will be the predominant flying conditions
overnight across all of Central PA, the Susq Valley and NW
Mtns, with a gradual improvement to mainly MVFR for late Friday
morning and afternoon.
LLWS will continue through the first half of tonight (06Z)
across the majority of airfields (Lower Susq Valley and
southwest mtns) with strong south- southwest winds just 1-2 kft
above the surface.
Outlook...
Fri...Restrictions in -SN AM, then gradual improvement. Also
SCT SHSN may return to the NW in post-frontal flow.
Sat...NW flow SCT SHSN NW. No sig wx elsewhere.
Sun thru Tue...No sig wx.
&&
.HYDROLOGY...
Many gauges reporting 1.5-2.5" rain across the central belt of
counties, esp the middle Susq (between IPT and MDT). Ice
jamming/effects are evident in the river gauges, esp where the
rain has been heaviest, and the ice has been heaved and moved
around. Even as the rain tapers off this morning, the ice jam
threat remains - mainly on the smaller rivers and larger
streams. The widespread flood advys will continue into the
morning.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST this morning for
PAZ010>012-017>019-024>028-033>035-041-042-045-046-049>053.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ036-056>059-063>066.
Winter Storm Warning until 10 AM EST this morning for
PAZ004>006-037.
&&
SYNOPSIS...Fitzgerald/Dangelo
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...Fitzgerald/Dangelo/Steinbugl
LONG TERM...Fitzgerald/Banghoff
AVIATION...Lambert/Gartner
HYDROLOGY...
Hazardous weather outlook, Feb 4, 4:42 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
442 AM EST Fri Feb 4 2022
PAZ036-056>059-063>066-050945-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
442 AM EST Fri Feb 4 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice accretions and snowfall later
today.
PAZ010>012-017>019-024>028-033>035-041-042-045-046-049>053-050945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
442 AM EST Fri Feb 4 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-037-050945-
Warren-McKean-Potter-Tioga-
442 AM EST Fri Feb 4 2022
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Flash Flood, Union
- When
- February 4, 5:30 AM EST to 6:00 AM EST
- Where
- Union County, 1.73 mi E of Millmont to 2.98 mi N of Millmont
- Cause
- Ice Jam
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.880, -77.097
An ice jam on Penns Creek led to the rescue of several people Friday morning in the Millmont area of Union County. No injuries were reported after two people and a dog were rescued from a house surrounded by water of Penns Creek.
According to the Mifflinburg Hose Company Facebook page, crews were called to the 900 block of Canada Drive in Lewis Township, Union County just after 5:30 a.m. Friday.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, February 4 to 5, 2022$130,000 · 22 events
- Heavy Snow and Cold in North Dakota, February 4 to 5, 202226 events
- Heavy Snow and Cold in Minnesota, February 4 to 5, 202226 events
- Flooding in Virginia, February 4, 202220 events
- Flash Flooding in Georgia, February 4, 2022$20,000 · 2 events
- High Surf in Hawaii, February 4 to 6, 202210 events
- Winter Weather in Pennsylvania, February 4, 20229 events
- High Wind in Montana, February 4 to 5, 202267 kt wind · 7 events
- Frost and Freeze in California, February 4, 20226 events
- High Wind in Wyoming, February 4 to 5, 202270 kt wind · 5 events
- Winter Weather in New York, February 4, 20224 events
- Winter Weather in New Jersey, February 4, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010049.